I was told that Botox can weaken your immune system to the point of causing/worsening long term illnesses such as lupus or hypothyroidism. Is it true?
Can Botox Cause/exacerbate Lupus or Hypothyroidism or Weaken Your Immune System?
Doctor Answers 6
Botox and worsening of other medical issues
For a thorough review of all side effects and/or adverse events related to cosmetic Botox injections I would recommend visiting the website below.
Have a question? Ask a doctor
Can Botox weaken the immune system?
These are not side effects associated with Botox. I would recommend visiting the Allergan website for additional information. I hope this helps, and best of luck to you.
Health Effects of Botox
You might also like...
Botox and the Immune System
The Botox molecule is constructed of two parts: the central core, comprising the neurotoxin, and a surrounding protein complex which is meant to protect the neurotoxin. The neurotoxin is what performs the magic of Botox. Antibodies may form to either element. Most of the concern regarding Botox antibody formation has to do with a theoretical dilution of its clinical effects. With this in mind, antibody formation has been studied. It turns out only about 0.3% of patients developed antibodies in well done clinical trials. Since lupus patients should be concerned about antibody formation this theoretically could be relevant. Fortunately, the antibodies that are formed do not trigger or exacerbate lupus. Therefore, there does not appear to be a problem for patients with lupus, never mind for people who do not have lupus. Similarly, there is no problem in regards to hypothyroidism, you will not develop this problem and if you already have it Botox should not exacerbate it.
Botox weakens muscles, but not the immune system.
Botox Weakening Immune System
As of this date, there is no data to suggest that Botox weakens the immune system, causes SLE, or produces hypothroidism.
Botox and Lupus
I have been injecting Botox for nearly two decades. I have not experienced anything like this, and I've treated people specifically who have Lupus. So, as long as you are seeing a physician for your issues and have it/them under control as best you can, Botox wouldn't affect it/them. When done for cosmetic purposes, such low amounts of Botox are used that it wouldn't have this type of affect.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.